Hello, my name is Jade, and my medication is better than five cups of coffee.

I have never been an anxious person.

People find this odd. They see “young, energetic white female with fancy university degrees,” and they assume “anxiety disorder.” Or perhaps they’ve met my mother and have a basic understanding of how “genes x environment” generally works when it comes to mental health.

But I have never been an anxious person.

I have started a new medication, however. One that might help the pain. One that might help me to function more often, function for longer. One that might allow me to get off some of my other medications, medications that are wrecking my heart and lungs, screwing with my memory, shepherding me closer and closer to the brink of addiction. One that might help to me lose some of the stunning amount of weight I’ve gained in the past year.

(The strong athletic fieldworker is a person of the past, a person who is never going to come back, but it would be nice to be a little less obese.) (If you’re judging me right now, don’t. You know nothing.)

Remarkably, this medication seems to be working well, and I seem to have avoided most of the nightmare list of side-effects that dog the clinic study reports. (The nausea faded within four days and the language issues within eight, the burning sensations I can cope with, and light-headedness is nothing new.)

Except.

Anxiety.

Oh. My. God. Anxiety.

Until this month, I’d never known what was meant by the phrase “crawling out of your own skin,” but now I am intimately familiar with the sensation. From the moment I open my eyes until the second I fall asleep, I am jittery, overly-energized, as though I’ve drunk too many cups of coffee. I sit at my desk and my to-do list overwhelms me to the point of paralysis. My thoughts are racing too fast for my brain to take note of any of them. I still have pretty serious fatigue issues, but I’m simultaneously spectacularly hyperactive. It’s about 1% fun and 99% excruciating.

I’m only at the start of week 3 — I’m still well within the window of “side effects typically fade within the first 2-3 weeks.” Even if the anxiety seems to be an unavoidable side effect of this medication, if I do decide that the decrease in pain is worth the psychic angst, there are things one can do. Anxiety is often treatable.

Hopefully, in a few weeks time, I will look back on this post and wonder why I inaugurated my blog with a temporary side effect?

Anyway, hi. My name is Jade. I am a postdoc with an incurable, progressive neurological disorder. I am attempting to make a career as a disabled academic. Welcome to my little corner of the internet. 🙂

Advertisements

One thought on “Hello, my name is Jade, and my medication is better than five cups of coffee.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s